Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 55, NWS Midland/Odessa, TX

November 15, 200618 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Nov 15, 2006, 4:08 AM CST for 18 counties in Texas. It took effect at Nov 15, 2006, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2006, 4:08 AM CST (10:08 UTC)
In effect from
Nov 15, 2006, 9:00 AM CST
Expired
Nov 15, 2006, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 151008
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CST WED NOV 15 2006

...A RED FLAG WARNING HAS BEEN ISSUED FOR THIS MORNING AND
AFTERNOON FOR PORTIONS OF THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS...AND THE LOWER TRANS PECOS...

.DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ACROSS EASTERN
PORTIONS OF THE FORECAST AREA LEADING TO HIGH FIRE DANGER. 20 FOOT
WIND SPEEDS WILL CONTINUE TO INCREASE THROUGHOUT THE MORNING AND
INTO THE AFTERNOON HOURS. IN ADDITION...A VERY DRY AIRMASS WILL
FILTER INTO THE AREA LEADING TO SINGLE DIGIT DEWPOINT TEMPERATURES
FOR MANY LOCATIONS TODAY. RH VALUES WILL DROP BELOW 15 PERCENT
THIS AFTERNOON AS A RESULT OF THE DRY AND WINDY CONDITIONS...
ESPECIALLY IN THE LOWER TRANS PECOS REGION WHERE TEMPERATURES WILL
BE WARMEST. THESE CONDITIONS WILL RESULT IN THE RAPID GROWTH AND
SPREAD OF ANY FIRE THAT IS IGNITED.

TXZ045>048-050>053-060>063-067>070-075-082-160000-
/O.UPG.KMAF.FW.A.0045.061115T1500Z-061116T0000Z/
/O.NEW.KMAF.FW.W.0055.061115T1500Z-061116T0000Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
408 AM CST WED NOV 15 2006

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

AVOID THE USE OF OPEN FLAMES OF ANY ACTIVITIES THAT MAY GENERATE
SPARKS. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A
MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT
DRIVE THROUGH TALL GRASS. ACCIDENTAL IGNITIONS WILL HAVE THE
POTENTIAL TO GROW INTO DANGEROUS WIND DRIVEN FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

13
1 follow-up statement
000 
WWUS84 KMAF 152121
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CST WED NOV 15 2006

...A RED FLAG WARNING CONTINUES FOR THIS AFTERNOON FOR PORTIONS
OF THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND THE LOWER
TRANS PECOS FOR LOW RH VALUES OF 15 PERCENT OR LESS...20 FOOT
WINDS GREATER THAN 20 MPH...AND HIGH FIRE DANGER...

...A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY AFTERNOON AND 
EVENING FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO FOR LOW RH VALUES OF 15 PERCENT OR
LESS...20 FOOT WINDS GREATER THAN 20 MPH...AND HIGH FIRE DANGER...

.DRY AND WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS THE
WESTERN LOW ROLLING PLAINS...THE EASTERN AND CENTRAL PERMIAN
BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. RELATIVE
HUMIDITY VALUES BELOW 15 PERCENT WILL PERSIST OVER THESE AREAS THROUGH
EARLY EVENING. 20 FOOT WINDS WILL DECREASE LATE THIS AFTERNOON AS
SURFACE HIGH PRESSURE SETTLES OVER THE REGION. THESE CONDITIONS ALONG
WITH HIGH FIRE DANGER WILL RESULT IN THE POTENTIAL FOR RAPID FIRE
GROWTH AND SPREAD WEDNESDAY AFTERNOON.

RELATIVE HUMIDITY RECOVERY WILL BE POOR OVER THE GUADALUPE MOUNTAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO OVERNIGHT. AS SURFACE
HIGH PRESSURE MOVES EAST THURSDAY...SOUTHWESTERLY WINDS WILL INCREASE
OVER THE GUADALUPES...AND BY AFTERNOON...20 FOOT WINDS OVER 20 MPH
AND RELATIVE HUMIDITIES BELOW 15 PERCENT ARE POSSIBLE. THESE
CONDITIONS ARE FORECAST TO PERSIST THROUGH THE EVENING HOURS
THURSDAY.

TXZ045>048-050>053-060>063-067>070-075-082-160000-
/O.CON.KMAF.FW.W.0055.000000T0000Z-061116T0000Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
321 PM CST WED NOV 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

THE COMBINATION OF A VERY DRY AIRMASS...STRONG NORTH TO NORTHWEST
WINDS...AND HIGH FIRE DANGER WILL PERSIST THIS AFTERNOON OVER THE
WESTERN LOW ROLLING PLAINS...WESTERN AND CENTRAL PERMIAN BASIN...
AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. THESE CONDITIONS WILL
IMPROVE AFTER SUNSET AS WINDS DECREASE AND RELATIVE HUMIDITIES
INCREASE.

AVOID THE USE OF OPEN FLAMES OF ANY ACTIVITIES THAT MAY GENERATE
SPARKS. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A
MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES AND DO NOT
DRIVE THROUGH TALL GRASS. ACCIDENTAL IGNITIONS WILL HAVE THE
POTENTIAL TO GROW INTO DANGEROUS WIND DRIVEN FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NMZ114-TXZ258-161000-
/O.NEW.KMAF.FW.A.0046.061116T1800Z-061117T0600Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
221 PM MST WED NOV 15 2006

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING. 

SOUTHWESTERLY WINDS ARE FORECAST TO INCREASE OVER THE GUADALUPE
MOUNTAINS THURSDAY. THESE WINDS ALONG WITH LOW RELATIVE HUMIDITIES
AND HIGH FIRE DANGER WILL SUPPORT RAPID FIRE GROWTH AND SPREAD.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Nov 14, 9:56 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Nov 14, 9:56 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CST TUE NOV 14 2006

.UPDATE...
UPDATED ZONE PACKAGE DUE TO THE EXPIRATION OF THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS. WINDS HAVE DECREASED BELOW
WARNING CRITERIA. WINDS WILL INCREASE AGAIN LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
WARNING CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 640 PM CST TUE NOV 14 2006/

UPDATE...
UPDATED FORECAST PACKAGE DUE TO THE EXPIRATION OF THE WIND
ADVISORY AND THE RED FLAG WARNING. WINDS ARE DECREASING THIS
EVENING AS THE GRADIENT RELAXES WITH THE LOSS OF AFTERNOON
HEATING. WINDS ARE EXPECTED TO INCREASE LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
ADVISORY CRITERIA.  A HIGH WIND WARNING WILL CONTINUE IN EFFECT
FOR THE GUADALUPE MOUNTAINS UNTIL 03Z WHERE STRONG WINDS ARE
OCCURING.

UPDATED PRODUCTS HAVE BEEN SENT.

PREV DISCUSSION... /ISSUED 139 PM CST TUE NOV 14 2006/

SHORT TERM...
AN AMPLIFYING UPPER TROUGH OVER NEW MEXICO THIS MORNING WILL
CONTINUE TO PROGRESSIVE TRACK TO EAST OF THE FORECAST AREA BY
TONIGHT.  A DEEPENING SURFACE LOW ACROSS THE PANHANDLES AND AN
ASSOCIATED DEEP MIXED LAYER AND TIGHTENING SURFACE GRADIENT ACROSS
THE PLAINS HAVE RESULTED IN HIGH WINDS THIS AFTERNOON ACROSS THE
MOUNTAINS...INCLUDING GUSTS TO 69KT IN THE GUADALUPE MOUNTAINS AT
17Z...AND STRONG WINDS ACROSS THE PLAINS...INCLUDING GUSTS TO 43KT
AT KCNM AT 17Z AND GUSTS TO 38KT AT KODO AT 18Z WITH AREAS OF
BLOWING DUST LOCALLY REDUCING VISIBILITIES.  THE HIGH WIND WARNING
FOR THE GUADALUPE AND DAVIS MOUNTAINS AND WIND ADVISORY FOR THE
ADJACENT PLAINS IN EDDY AND CULBERSON COUNTIES WILL REMAIN IN EFFECT
UNTIL 03Z AND 00Z RESPECTIVELY.

VEERING WINDS WILL STAY UP OVERNIGHT AS A STRONG SURFACE COLD FRONT
ACROSS THE PANHANDLES THIS AFTERNOON WILL RAPIDLY SURGE SOUTHWARD
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND INTO THE
BIG BEND BY MIDNIGHT...WITH THIS FRONTAL PASSAGE BUOYED BY
IMPRESSIVE 3MB/HR SURFACE PRESSURE RISES AND ABUNDANT COLD AIR
ADVECTION IN ITS WAKE.

LONG TERM...
LOOKS LIKE A RATHER QUIET WEATHER PATTERN DEVELOPING THROUGH THE
EXTENDED FORECAST WITH NORTHWEST FLOW ALOFT DEVELOPING IN THE
SOUTHERN PLAINS. BEYOND FIRE WEATHER ISSUES TOMORROW THE
BIGGEST CONCERN IS A LIGHT TO POSSIBLY MODERATE FREEZE FOR MUCH OF
THE AREA WEDNESDAY NIGHT/THURSDAY MORNING. FREEZE WARNING MAY BE
NEEDED IN AREAS YET TO EXPERIENCE SIGNIFICANT FREEZE.

TWO PROGRESSIVE UPPER LOWS WILL TRAVERSE THE PLAINS AND OHIO VALLEY
AND GREAT LAKES THIS WEEK. THE FIRST WILL HAVE MOVED TO THE EAST OF THE
FORECAST AREA BY WEDNESDAY. THE SECOND SYSTEM WILL DIVE SOUTHEAST
OUT OF THE NORTHERN PLAINS INTO THE OHIO VALLEY THIS WEEKEND.
DAYTIME TEMPERATURES SHOULD REMAIN AT OR ABOVE NORMAL VALUES IN THIS
PATTERN DUE TO THE COLD AIR REMAINING WELL NORTH AND EAST OF THE
REGION. (CLUE FROM COLD AIR NOT PENETRATING TO THE EASTERN SLOPES OF
THE ROCKIES). PRECIPITATION WILL BE SCANT AS WELL WITH FORCING
AND MOISTURE MEAGER.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO WEDNESDAY DUE TO
STRONG NORTHERLY WINDS AND VERY DRY AIR ADVECTION BEHIND THE PASSING
COLD FRONT.  BRISK 20FT WINDS SPEEDS ARE EXPECTED TO PERSIST ABOVE
RED FLAG CRITERIA OVERNIGHT AND THROUGH MUCH OF THE DAY ON
WEDNESDAY.  RELATIVE HUMIDITIES SHOULD RECOVER SOMEWHAT OVERNIGHT
BEHIND THE COLD FRONT...INTO THE 30 TO 40 PERCENT RANGE...WITH
RELATIVE HUMIDITIES QUICKLY DROPPING BACK INTO CRITICALLY DRY
LEVELS...INTO THE LOWER TEENS WEDNESDAY AFTERNOON DESPITE THE COOLER
TEMPERATURES.  A FIRE WEATHER WATCH HAS BEEN POSTED FOR WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              40  57  28  71  /   0   0   0   0
CARLSBAD NM                42  62  29  76  /   0   0   0   0
DRYDEN TX                  47  67  33  73  /   0   0   0   0
FORT STOCKTON TX           44  59  33  75  /   0   0   0   0
GUADALUPE PASS TX          41  54  35  67  /   0   0   0   0
HOBBS NM                   38  59  27  73  /   0   0   0   0
MARFA TX                   38  56  20  66  /   0   0   0   0
MIDLAND INTL AIRPORT TX    39  58  29  70  /   0   0   0   0
ODESSA TX                  41  59  29  71  /   0   0   0   0
WINK TX                    42  64  29  78  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FIRE WEATHER WATCH FROM 9 AM TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
     WARD...WINKLER.

&&

99/99
Hazardous weather outlook, Nov 14, 9:54 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CST TUE NOV 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
954 PM CST TUE NOV 14 2006 /854 PM MST TUE NOV 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

WEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL CONTINUE
THROUGH THE MUCH OF THE NIGHT ACROSS THE MOUNTAINS. A COLD FRONT
MOVING SOUTH THROUGH WEST TEXAS WILL RESULT IN NORTHWEST WINDS OF
20 TO 30 MPH ACROSS MUCH OF THE PERMIAN BASIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COMBINATION OF STRONG NORTHERLY WINDS AND DRY AIR BEHIND A
PASSING COLD FRONT WILL LIKELY PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGHOUT MUCH OF THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:54 AM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more11 hr
Nov 15, 3:21 PM CSTFire Weather WatchMAF12 hr
Nov 15, 3:21 PM CSTFreeze WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more18 hr

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.